South Dakota, 2011

Flooding in South Dakota, May 22 to 26, 2011

May 22 to 26, 2011 · NWS UNR · 3 events in 2 counties and zones

Minor to moderate flooding occurred along the Belle Fourche River from the South Dakota-Wyoming state line downstream to the confluence of the Cheyenne River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Minor to moderate flooding occurred along the Belle Fourche River from the South Dakota-Wyoming state line downstream to the confluence of the Cheyenne River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 2:15 AM MST, 7 hours 15 minutes earlier.

Area forecast discussion, May 22, 2:15 AM MST, 7 hours 15 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
315 AM MDT SUN MAY 22 2011

.DISCUSSION...08Z ANALYSIS SHOWS BROAD SURFACE LOW OVER CENTRAL
SOUTH DAKOTA WITH UPPER LOW NOW VERTICALLY STACKED OVER THE SFC LOW.
REGIONAL RADAR MOSAIC SHOWS BANDS OF SHOWERS ROTATING AROUND THE LOW
PRSSSURE SYSTEM WITH SOME LIGHT SHOWERS NOTED OVER NORTHEASTERN
WYOMING AND HEAVIER SHOWERS OVER SOUTH CENTRAL MONTANA.

THE LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE VERY SLOWLY EASTWARD
TODAY. AS IT DOES...THE WRAP AROUND PRECIPITATION OVER MONTANA WILL
SHIFT EASTWARD INTO OUR FORECAST AREA. SHOWERS ARE AGAIN EXPECTED
OVER MOST OF THE AREA TODAY WITH THE MOST PERSISTANT AREA OF
RAINFALL EXPECTED OVER PARTS OF FAR NORTHEASTERN WYOMING...THE
NORTHERN BLACK HILLS AND NORTHWESTERN SOUTH DAKOTA. RAINFALL AMOUNTS
OF UP TO ONE HALF OF AN INCH WILL BE POSSIBLE ON THE PLAINS OF FAR
NORTHEASTERN WYOMING AND NORTHEASTERN SOUTH DAKOTA WITH POSSIBLY AS
MUCH AS AN INCH OR MORE OF RAIN IN THE FAVORED UPSLOPE AREAS OF THE
BLACK HILLS. THE ADDITIONAL RAINFALL IS EXPECTED TO PROLONG THE
FLOODING IN THOSE AREAS. THE SURFACE PRESSURE GRADIENT WILL TIGHTEN
ON THE WEST SIDE OF THE LOW PRESSURE SYSTEM...CREATING SOME
BREEZY/WINDY CONDITIONS TODAY.

THE PRECIPITATION WILL GRADUALLY TAPER OF TONIGHT AS THE LOW
PRESSURE SYSTEM CONTINUES TO MOVE OFF TO THE EAST AND WEAK UPPER
RIDGE DEVELOPS. THE UPPER RIDGE WILL QUICKLY MOVE OFF TO THE EAST
ON MONDAY MORNING AS SHORTWAVE ENERGY APPROACHES THE AREA AHEAD OF
THE NEXT UPPER TROUGH. ABUNDANT LOW LEVEL MOISTURE OVER THE AREA
WILL AID INSTABILITY FROM DIURNAL HEATING TO CREATE A CHANCE FOR
MORE SHOWERS AND THUNDERSTORMS ON MONDAY AND MONDAY EVENING. THERE
WILL BE ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY AS
THE UPPER TROUGH BEGINS TO AFFECT THE AREA.

EXTENDED...UPPER LOW WILL MOVE SOUTH AND EAST OF THE AREA ON
WEDNESDAY. BEST CHANCES FOR SHOWERS WILL BE ACROSS SOUTHERN AND
WESTERN PORTIONS OF THE CWA. ANOTHER UPPER LEVEL SYSTEM IS PROGGED
TO MOVE EAST ACROSS THE NORTHERN PLAINS LATE THURSDAY INTO
FRIDAY...BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS. AT THIS
TIME...IT LOOKS LIKE A MAINLY DRY AND MILD HOLIDAY WEEKEND IS ON TAP
AS UPPER LEVEL RIDGE BUILDS ACROSS THE ROCKIES.

&&

.AVIATION...MVFR/IFR CONDITIONS WITH RAIN/RAIN SHOWERS CAN BE
EXPECTED THIS MORNING INTO THE AFTERNOON...ESPECIALLY ACROSS
NORTHEASTERN WY...THE BLACK HILLS AREA...AND NORTHWESTERN SD.
CONDITIONS SHOULD BEGIN TO GRADUALLY IMPROVE FROM WEST TO EAST LATE
THIS AFTERNOON AND TONIGHT AS UPPER LOW FINALLY MOVES AWAY FROM THE
REGION.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, May 22, 3:29 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
429 AM MDT SUN MAY 22 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
429 AM MDT (529 AM CDT) SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
REDEVELOP ACROSS THE AREA TODAY. UP TO ONE HALF INCH OF RAINFALL IS
POSSIBLE OVER FAR NORTHEASTERN WYOMING AND PARTS OF NORTHWESTERN
SOUTH DAKOTA...WITH AN INCH OF RAIN POSSIBLE OVER THE FAVORED
UPSLOPE AREAS OF THE NORTHERN BLACK HILLS TODAY. RAIN SHOWERS WILL
GREATLY DIMINISH IN COVERAGE AND INTENSITY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF THE AREA
EACH DAY FROM MONDAY THROUGH FRIDAY. ALTHOUGH ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, May 22, 6:51 AM MST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
751 AM MDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0744 AM     HEAVY RAIN       4 W NEW HAVEN           44.76N 104.93W
05/22/2011  M2.05 INCH       CROOK              WY   TRAINED SPOTTER

0744 AM     FLOOD            4 W NEW HAVEN           44.76N 104.93W
05/22/2011                   CROOK              WY   TRAINED SPOTTER

            LITTLE MISSOURI RIVER WELL OUT OF ITS BANKS. MANY FIELDS
            FLOODED

0746 AM     HEAVY RAIN       5 N HULETT              44.75N 104.61W
05/22/2011  M2.70 INCH       CROOK              WY   TRAINED SPOTTER

0746 AM     FLOOD            5 N HULETT              44.75N 104.61W
05/22/2011                   CROOK              WY   TRAINED SPOTTER

            MANY RANCH ROADS WASHED OUT

&&

MERICKSO
Local storm report, May 22, 7:05 AM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
805 AM MDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 AM     FLOOD            HOOVER                  45.11N 103.27W
05/22/2011                   BUTTE              SD   CO-OP OBSERVER

            SOUTH MOREAU RIVER WELL OUT OF ITS BANKS, ABOUT 1 MILE
            ACROSS IN SOME LOWER AREAS, MANY FIELDS FLOODED AND AREA
            ROADS IMPASSABLE

&&

MERICKSO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Butte

When
May 22, 9:30 AM MST to May 25, 2:45 PM MST
Where
Butte County, 1.2 mi SE of Belle Fourche to 9.5 mi N of Fruitdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.660, -103.850

The river gage at the Wyoming-South Dakota state line crested at 16.3 feet, which is 1.3 feet above flood stage. Flood water covered several streets in Belle Fourche.

Flood, Meade

When
May 24, 7:00 PM MST to May 25, 11:30 PM MST
Where
Meade County, 12.84 mi N of Ft Meade to 14.3 mi W of Hereford
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.605, -103.276

The river gage at the Highway 34 bridge east of Sturgis crested at 16.8 feet, 1.8 feet above flood stage.

Flood, Meade

When
May 25, 5:45 AM MST to May 26, 12:00 AM MST
Where
Meade County, 4.82 mi NE of Elm Springs to 3.87 mi SSW of Plainview
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.360, -102.440

The river gage north of Elm Springs crested at 16.0 feet, which is one foot above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313893, 313903, 313906.